Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 15, NWS Blacksburg, VA

October 29, 2006Bath County, Grayson County, Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 29, 2006, 3:22 AM EST for Bath County, Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2006, 3:22 AM EST (08:22 UTC)
Expired
Oct 29, 2006, 9:00 AM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bath County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 290822
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EST SUN OCT 29 2006

...STRONG GUSTY WEST WINDS CONTINUE EARLY THIS MORNING...

.WINDS WILL REMAIN QUITE STRONG IN SOME OF THE HIGH ELEVATIONS
THROUGH THE EARLY MORNING HOURS.

NCZ001-018-VAZ015-020-291400-
/O.CAN.KRNK.HW.W.0006.000000T0000Z-061029T0900Z/
/O.NEW.KRNK.WI.Y.0015.061029T0822Z-061029T1400Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
322 AM EST SUN OCT 29 2006

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS WILL BE SUSTAINED AT AROUND 35 MPH AT TIMES THIS
MORNING WHILE GUSTS REACH 50 MPH IN A FEW SPOTS. THESE STRONG
WINDS WILL WEAKEN SOMEWHAT BY LATE MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NCZ002-VAZ009>014-016>019-022>024-290930-
/O.CAN.KRNK.WI.Y.0014.000000T0000Z-061029T0900Z/
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...SPARTA...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...SALEM...FINCASTLE...LEXINGTON
322 AM EST SUN OCT 29 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

$$
1 follow-up statement
000 
WWUS71 KRNK 291353
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 AM EST SUN OCT 29 2006

.WINDS WILL GRADUALLY DIMINISH TODAY AND TONIGHT.

NCZ001-018-VAZ015-020-291500-
/O.EXP.KRNK.WI.Y.0015.000000T0000Z-061029T1400Z/
ASHE-WATAUGA-GRAYSON-BATH-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
HOT SPRINGS
853 AM EST SUN OCT 29 2006

...WIND ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

WINDS SPEEDS WILL GRADUALLY DIMINISH TODAY...WITH GUSTS DECREASING
INTO THE 15 TO 25 MPH RANGE BY LATE AFTERNOON. THE WINDS WILL BECOME
MUCH LIGHTER TONIGHT AS HIGH PRESSURE BUILDS INTO THE SOUTHERN
APPALACHIANS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 2:42 AM EST, 40 minutes earlier.

Area forecast discussion, Oct 29, 2:42 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 AM EST SUN OCT 29 2006

.SHORT TERM /REST OF TODAY/...
WILL CONTINUE A WIND ADVISORY FOR BATH...ASHE...WATAUGA AND
GRAYSON COUNTIES UNTIL 9AM.

&&

.PREV DISCUSSION...
 (ISSUED 214 AM EST SUN OCT 29 2006)

SHORT TERM /TODAY THROUGH TUESDAY/...
DEEP UPR TROF OVER THE EASTERN U.S. IS ON ITS WAY OUT. HEIGHTS
WILL BE RISING QUICKLY THROUGH THE NEXT 48 HOURS RESULTING IN SFC
HIGH PRESSURE TRACKING FROM SOUTHERN TEXAS TO THE CAROLINA COAST
BY MONDAY NIGHT. MUCH MILDER (ABOVE NORMAL) TEMPS WILL BE PUSHING
BACK INTO THE FCST AREA OVER THE NEXT FEW DAYS.

CURRENTLY WINDS HAVE WEAKENED CONSIDERABLY IN MOST AREAS
ACCORDING TO SFC OBSERVATIONS AROUND THE AREA DUE TO A LOSS OF
MIXING...BUT ARE STILL QUITE GUSTY IN OTHER LOCATIONS AND ARE
STILL OCCASIONALLY IN THE ADVISORY CRITERIA IN BATH...ASHE AND
WATAUGA COUNTIES. THINK THERE IS A GOOD CHANCE THOSE HIGH GUSTS
WILL CONTINUE INTO THE DAYLIGHT HOURS AND MAY NEED TO CONTINUE AN
ADVISORY THRU THE MORNING HOURS. WILL WAIT TO MAKE DECISION UNTIL
JUST BEFORE FCST PACKAGE GOES OUT...BY 4AM.

WINDS WILL DIMINISH SIGNIFICANTLY BY SUNSET TODAY AS STRONG SFC
HIGH MOVES OVER THE CAROLINAS AND PRESSURE GRADIENT RELAXES.
BENIGN WEATHER CONDITIONS WILL EXIST MONDAY AND TUESDAY WHILE THE
SFC HIGH SLOWLY MOVES OFF THE COAST. 850 TEMPS AROUND 10-12 DEGS C
WILL TRANSLATE TO AFTN HIGHS IN THE 60S AND 70S. AT NIGHT...GOOD
RADIATIONAL COOLING AND MILD TEMPS ABOVE THE BNDRY LAYER WILL
RESULT IN A HIGHLY STRATIFIED TEMP LAYER WITH COOL VALLEYS AND
MILD RIDGES.

PREV DISCUSSION...
 (ISSUED 129 AM EDT SUN OCT 29 2006)

AVIATION...

WINDS ARE GOING TO BEGIN SUBSIDING AT THE SFC THIS MORNING...BUT
STRONGER WINDS JUST A 1000 TO 2000 FT AGL WILL CONTINUE THE LLWS
THREAT. ONCE THE SUN COMES UP...WINDS WILL AGAIN MIX DOWN TO THE
SFC AND ALL TAF SITES CAN EXPECT GUSTY WINDS...BUT A MAGNITUDE
OR SO LOWER THAN SAT AFTN/EARLY EVENING WINDS. VFR CONDITIONS ARE
GOING TO PERSIST. MODELS NOT HANDLING MID LVL MOISTURE TOO WELL
THAT IS CURRENTLY STREAMING SE THROUGH THE OH VLY...SO ADD BKN
SKIES AT LWB...BUT NO IMPACT TO AVIATION. THE 00Z GFS IS ALSO
SHOWING LOW LVL MOISTURE LATE THIS PERIOD MOVING BACK INTO
LWB...BUT HAVE DISCOUNTED THIS FOR THE TIME BEING...AS FLOW SHOULD
STILL BE WESTERLY/DRY.

PREV DISCUSSION...
 (ISSUED 1035 PM EDT SAT OCT 28 2006)

SHORT TERM /REST OF TONIGHT/...
DOWNGRADED HIGH WIND WARNING TO JUST AN ADVISORY FOR ALL BUT THE
HIGHEST ELEVATIONS. WINDS HAVE DIMINISHED...AND THINK THIS TREND
WILL CONTINUE INTO THE OVERNIGHT. ALSO LOWERED RH VALUES AREAWIDE
AS DEWPOINTS HAVE DROPPED INTO THE TEENS IN SOME AREAS.

EVENING SOUNDINGS SHOW STRONGEST WINDS ABOVE 850 MB...THE
SUBSIDENCE INVERSION NEAR 700 MB AND WELL ABOVE RIDGE TOP LEVEL.
THIS KEPT THE HIGHEST WINDS WELL ABOVE THE SFC (STRONGER WINDS
WILL OCCUR IF THE SUBSIDENCE IS CLOSER TO RIDGE TOP LEVEL).
THE 00 UTC RNK 85H WINDS WERE ONLY 35 KTS...MUCH LOWER THAN FCST.
THAT SAID...WINDS TODAY WERE STILL QUITE GUSTY WITH NUMEROUS
REPORTS OF WIND GUSTS AROUND 50 MPH. GUSTS OF 60 WERE MAINLY FOUND
AT ELEVATIONS ABOVE 3500 FEET. THIS WAS NOTHING TO SNEEZE AT AND
IT DID RESULT IN SOME ISOLATED TREE DAMAGE.

FOR THE REMAINDER OF THE OVERNIGHT EXPECT WINDS TO REMAIN GUSTY IN
THE VCNTY OF THE MTNS. SHOULD DECOUPLE EAST OF THE MTNS WITH WINDS
BECOMING LGHT AND VRBY THERE. WAA IS TAKING PLACE OVER THE OH
VALLEY SO SOME WAA CLOUD MAY DRIFT INTO THE FCST AREA TOWARD MORNING.

PREV DISCUSSION...
 (ISSUED 745 PM EDT SAT OCT 28 2006)

AVIATION...

STRONG PRESSURE GRADIENT CONTINUES ACROSS THE AREA. EXPECTING W-NW
GUSTY WINDS TO CONTINUE THROUGH THE EVENING...BUT THEN WANE A BIT
TOWARDS SUNRISE. WHEN THESE SURFACE WINDS WEAKEN...THIS WILL PROMPT
A BRIEF PERIOD OF LOW LEVEL WIND SHEAR AS A STRONG 30 TO 40 KT JET
WILL STILL REMAIN ABOUT 1000 FT AGL ACROSS THE REGION. GUSTY
CONDITIONS...ALTHOUGH A BIT WEAKER THAN TODAYS...WILL REDEVELOP BY
MID MORNING AND LAST INTO THE AFTERNOON. EXPECTING ANOTHER DAY WITH
VFR STRATO-CU FORMING...ESPECIALLY IN THE MOUNTAINS OF SE WV. VFR
CONDITIONS EXEPCTED THE NEXT 24 HOURS.

HAVE INCLUDED A COMMENT OF - NIL AMD - TO THE KLYH TAF. RECENT POWER
OUTAGES THERE HAVE ELIMINATED MOST OF THE ASOS SENSORS. WHEN OR IF
SENSORS APPEAR TO HAVE RETURNED AND HAVE BECOME STABLE...WILL REMOVE
THE - NIL AMD - COMMENT.

PREV DISCUSSION...
 (ISSUED 311 PM EDT SAT OCT 28 2006)

SHORT TERM /TONIGHT THROUGH SUNDAY/...

PRESSURE GRADIENT BETWEEN NE LOW AND GULF COAST HIGH CREATING A FAIR
AMOUNT OF WINDS ACROSS THE REGION TODAY. THESE WINDS WILL CONTINUE
INTO TONIGHT WITH THE STRONGEST WINDS THIS EVENING AS PRESSURE RISES
AND LOW LEVEL JET ARE AT THEIR MAXIMUM. AFTER MIDNIGHT...WINDS WILL
BEGIN TO RELAX SOME WITH INCOMING WARM AIR ALOFT...ESPECIALLY EAST
OF THE BLUE RIDGE. WITH WESTERLY WINDS CHANNELING THROUGH THE
MOUNTAINS...WILL MAINTAIN WIND WARN/ADV THROUGH 400 AM. BREEZY/WINDY
CONDITIONS TO PERSIST INTO SUNDAY BUT NOT ON THE ORDER AS TODAY.

PRECIPITATION A QUESTIONABLE CALL FOR MOUNTAIN AREAS TONIGHT WITH
FLOW BEING WESTERLY. ALSO...ICE CRYSTAL GROWTH BEST THIS EVENING
WITH CLOUD TOP TEMPERATURES 10-15C BELOW...BUT MOISTURE LOOKS TO BE
PULLING OUT BY THEN. HIGHER ELEVATIONS COULD SEE SNOW SHOWERS WITH
850 MB TEMPERATURES AROUND -2C. HOWEVER...1000-850 MB THICKNESS WILL
BE ABOVE 1305M WHICH IS TO WARM FOR SNOW IN THE LOWER ELEVATIONS. IF
PRECIPITATION DOES FALL OVERNIGHT...IT WILL BE SCATTERED AND LIGHT
THEREFORE WILL KEEP POPS UNDER 15 PERCENT.

ALMOST UNIFORM TEMPERATURES TONIGHT WITH WINDY/BREEZY CONDITIONS.
MAV TENDS TO DO WELL WITH MINIMUM TEMPERATURES ON WINDY NIGHTS BUT
NOT SURE IF IT IS HANDLING THE AFTER MIDNIGHT WARM AIR ADVECTION.
THEREFORE...WENT A FEW DEGREES WARMER THAN MAV WEST OF THE BLUE
RIDGE. WITH WARMER AIR IN PLAY ON SUNDAY...TEMPERATURES WILL
APPROACH NORMAL. AGAIN THINK MAV TO COLD ON SUNDAYS HIGHS AND THE
MET LOOKS WAY TO WARM FOR A WELL MIXED DAY...THEREFORE I WENT ABOUT
A CAT ABOVE MAV AND A CAT BELOW MET.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

SURFACE HIGH PRESSURE WILL ALLOW THE WINDS TO SUBSIDE SUNDAY NIGHT.
WITH ZONAL FLOW AND INCREASING HEIGHTS ALOFT THROUGH TUESDAY
NIGHT...TEMPERATURES WILL MODERATE TO ABOVE NORMAL. TEMPERATURES BY
MID WEEK COULD BE 5-10F DEGREES WARMER THAN NORMAL.

NEXT CHANCE FOR RAIN WILL ALSO COME IN AROUND WEDNESDAY WITH A SLOW
MOVING COLD FRONT. THIS FRONT IS EXPECTED TO MOVE THROUGH THE GREAT
LAKE/MID WEST REGION MONDAY AND TUESDAY...THEN STALL IN THE
OHIO-TENN VALLEY TUESDAY NIGHT INTO WEDNESDAY. BY THE TIME THIS
SYSTEM GETS ITS SECOND WIND...MAJORITY OF THE ENERGY AND DYNAMICS
WILL BE NORTH OR EAST OF THE AREA. SHOWERS ASSOCIATED WITH THIS
FRONT WILL PRIMARILY BE ACROSS THE MOUNTAINS WITH SCATTERED ACTIVITY
OUT EAST ON WEDNESDAY. DEW POINT FRONT IS JUST AS SLOW AS THE ACTUAL
FRONT AND MAY LINGER SHOWERS INTO WEDNESDAY NIGHT/THURSDAY MORNING.
LOW CONFIDENCE WITH THIS RAIN EVENT IS MAINLY TIMING. I LEANED HEAVY
TOWARDS HPC GUIDE IN THE EXTENDED WHO FAVOR THE 06Z GFS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ015-020 UNTIL 9 AM SUNDAY.
NC...WIND ADVISORY FOR NCZ001-018 UNTIL 9 AM SUNDAY.
WV...NONE.
&&

JS
Hazardous weather outlook, Oct 28, 10:56 PM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT SAT OCT 28 2006

NCZ003>006-019-020-VAZ032>035-043>047-058-059-300300-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1056 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-018-VAZ015-020-300300-
ASHE-WATAUGA-GRAYSON-BATH-
1056 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

VERY STRONG WEST WINDS WILL CONTINUE OVERNIGHT. WIND SPEEDS OF 20 TO
30 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 50 MPH. GUSTS OF 60
MPH ARE POSSIBLE ABOVE 3500 FEET IN ELEVATION.  DUE TO SATURATED
SOILS THESE WINDS MAY DOWN TREES AND RESULT IN POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

NCZ002-VAZ009>014-016>019-022>024-300300-
ALLEGHANY NC-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
1056 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL CONTINUE OVERNIGHT. WIND SPEEDS OF 15 TO
25 MPH CAN BE EXPECTED WITH WIND GUSTS TO NEAR 40 MPH. WIND GUSTS
OF 50 MPH ARE POSSIBLE IN THE HIGHER ELEVATIONS. DUE TO SATURATED
SOILS THESE WINDS COULD DOWN SOME TREES ACROSS THE REGION AND
CREATE SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ASKED
TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF WIND
DAMAGE.

VAZ007-WVZ042>045-300300-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
1056 PM EDT SAT OCT 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 10:07 PM EDTWind AdvisoryRNKAlleghany, Bland, Botetourt, Carroll, Craig, Floyd and 14 more6 hr

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.